West Virginia, 2011

Flash Flooding and Flooding in West Virginia, September 4 to 6, 2011

September 4 to 6, 2011 · NWS RLX · 7 events in 5 counties and zones

Well to the east of a cold front in the Ohio Valley, thunderstorms formed by the afternoon on the 4th. These storms then moved north through West Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Well to the east of a cold front in the Ohio Valley, thunderstorms formed by the afternoon on the 4th. These storms then moved north through West Virginia. The storms were supported by a strong core of winds aloft over the Great Lakes. The convection also dumped local downpours. Minor flash flooding occurred in a few locations.

The remnants of Tropical Storm Lee then rode northeast to enhance and prolong the frontal rains on Labor Day the 5th, into Tuesday the 6th. Rain totals from the 4th through the 6th were on the order of 2.5 to 4 inches. However, due to the dry ground leading into this event, only some minor small stream flooding occurred late in the event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Sep 4, 9:37 AM EST, 4 hours 33 minutes earlier.

Area forecast discussion, Sep 4, 9:37 AM EST, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1037 AM EDT SUN SEP 4 2011

.SYNOPSIS...
STRONG COLD FRONT MOVES THROUGH TONIGHT INTO EARLY MONDAY. REMNANTS
OF LEE RIDE UP ALONG THE FRONT TUESDAY AND TUESDAY NIGHT...WITH
HEAVY RAIN POSSIBLE.  THIS SYSTEM WILL THEN SLOWLY WEAKEN NEARBY.

&&

.NEAR TERM /THROUGH TONIGHT/...
BUSY DAY SETTING UP ACROSS THE AREA. BKN AREAS OF CONVECTION CONT
AHEAD OF FRONT...CURRENTLY LOCATED WESTERN OH DOWN THRU EXTREME
WESTERN KY. THIS SHOULD EXPAND IN COVERAGE INTO AFTN HRS AS
EVERYTHING SHIFTS EAST. SUNSHINE THE RULE ACROSS MUCH OF WV DOWN
INTO SW VA WHICH WILL AID IN THE DESTABILIZATION AND EROSION OF
CAP BY 18Z. INHERITED POPS AND TIMING LOOKED GOOD AND ONLY NEEDED
TWEAKING UPWARD ACROSS THE HIGH TERRAIN INTO LKLY RANGE. MOST OF
ACTION SOUNDINGS SIMILAR TO YESTERDAY...WITH A LITTLE MORE FLOW.
THIS MEANS WIND CONT TO BE MAIN THREAT. LATER THIS AFTN AND
EVENING UPR TROF SHARPENS OVER UPR MIDWEST AS JET DYNAMICS
INCREASE AS COLD FRONT SLOWLY SLIDES EAST. HAVE MAIN CONVECTIVE BELT
ALONG AND WEST OF OH RVR THRU THIS EVE WITH OTHER FOCUS ACROSS
MTNS. WILL HAVE TO WATCH FOR TRAINING ACROSS SE OH AND PERHAPS
WESTERN LOWLANDS THIS EVENING AS SLOW MOVING BAROCLINIC ZONE
BECOMES PARALLEL TO UPR FLOW. MOISTURE ADVECTION WITH PWATS
INCREASING TO ARND 2 INCHES THIS EVENING WILL NOT HELP MATTERS.
GIVEN DRY ANTICENDENT CONDITIONS ACROSS THOSE LOCATIONS...MAY BE
ABLE TO HANDLE INITIAL PUNCH. HPC HAS SE OH PAINTED IN SLIGHT RISK
FOR EXCESSIVE RAINFALL THRU TONIGHT. WILL STUDY 12Z RUNS OF MODELS
TO SEE IF A WATCH IS WARRENTED OR NOT.

PREVIOUS DISCUSSION...

SHIELDS ARE UP AND ARE HOLDING SO FAR...AS CONVECTION REMAINS JUST
OFF TO THE WEST IN OHIO.  STILL THINK A CELL OR TWO COULD SNEAK INTO
WESTERN COUNTIES DUE TO BOUNDARY INTERACTIONS AND HAVE HELD ON TO A
LOW POP FOR THE NEXT FEW HOURS.  OTHERWISE...HAVE PLENTY OF HIGH
BASED CLOUDS IN CWA ON SW FLOW ALOFT.

GENERALLY FOLLOWING GFS/ECMWF THINKING FOR THIS PORTION OF
FORECAST...AS NAM HAS BROKEN WITH CONTINUITY IN CREATING A DEEPER
GREAT LAKES H500 TROUGH LATE TONIGHT/MONDAY.  THIS HAS THE RESULT OF
KICKING THE FRONT AND LEE REMNANTS TO THE EAST MUCH FASTER.  THIS IS
AN OUTLIER SCENARIO AT THIS POINT.

COLD FRONT SHOULD BE KNOCKING ON WESTERN CWA BORDER BY 00Z MONDAY.
AHEAD OF THE FRONT...SW FLOW BRINGS RICHER MOISTURE NORTHWARD WITH
PWAT VALUES INCREASING TO AROUND 1.8 INCHES.  EXPECTING CELLS TO
BEGIN FORMING BY MIDDAY OVER THE MOUNTAINS WITH SOME WEAK H850
CONVERGENCE NOTED.  MORE WILL FORM ACROSS THE LOWLANDS AS
WELL...WITH CAP ESSENTIALLY REMOVED BY 18Z.  HAVE MAINLY HIGH CHANCE
POPS IN THESE AREAS FOR TODAY.  LIKELY/CAT POPS WEST OF THE OHIO
RIVER WITH APPROACH OF FRONT PROVIDING BETTER ORGANIZATION.  SPC HAS
SLIGHT RISK ACROSS MUCH OF CWA TODAY.  THIS SEEMS REASONABLE GIVEN A
PERIOD OF STILL STEEP MID LEVEL LAPSE RATES AND MARGINAL SHEAR.
TEMPS TRICKY TODAY GIVEN CLOUDS AND SCATTERED CELLS...BUT TENDED TO
LEAN TOWARDS WARMER NUMBERS.

COLD FRONT WILL ONLY MAKE SLOW EASTWARD PROGRESS TONIGHT AS IT WAITS
FOR A KICK FROM THE GREAT LAKES TROUGH.  BOUNDARY WILL REST IN THE
GENERAL VICINITY OF I-79 BY 12Z.  USED THIS TO UP POPS AREAWIDE TO
CATEGORICAL LEVELS.  LEFT THUNDER CHANCES GOING...BUT POTENTIAL WILL
BE DECREASING WITH TIME AS SOUNDINGS SATURATE AND LOWER LEVELS
WET-BULB.  COULD SEE 24 HOUR RAINFALL TOTALS IN EXCESS OF AN INCH
ACROSS SOUTHEAST OHIO...WITH LESS TO THE EAST.  HEAVIER RAIN WILL
WAIT UNTIL LEE REMNANTS ARRIVE MONDAY.  LEANED TOWARD WARM NUMBERS
AGAIN FOR OVERNIGHT LOWS.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/...
LEE IMPACTS AREA THIS TIME PERIOD.  NAM12 DISPENSES WITH LEE BY THE
SECOND PERIOD...FOLLOWED BY HIGH PRESSURE AND DRY CONDITIONS.  IN
LIGHT OF OTHER MODEL SOLUTIONS...THE NAM12 HAS BEEN DISCARDED.

HAVE EXCESSIVE RAINFALL IN HWO FOR MON INTO TUE...WILL EXTEND
THROUGH TUE NT.  NOTWITHSTANDING THE NAM12...THE OTHER MODEL
SOLUTIONS HAVE TRENDED E WITH THE TRACK OF THE REMNANTS OF LEE UP
ALONG THE COLD FRONT ONCE THE COLD FRONT HAS PASSED...WHICH IS RIGHT
AT THE START OF THE PERIOD.  CURRENT MODEL SUITE SUGGESTS HEAVIEST
PRECIPITATION OVER AND PERHAPS JUST W OF THE MOUNTAINS...WITH LEE
EFFECTS IN TERMS OF DOWNSLOPING MINIMIZING LEE EFFECTS IN TERMS OF
REMNANTS...FARTHER W...WITH A SECOND...MUCH LOWER QPF MAXIMA EVEN
FARTHER W...OVER SE OHIO.  THIS IS WITH THE LOW CENTER TRACKING
RIGHT OVER THE FORECASTS AREA.

WHILE THIS MIGHT TEMPT ONE TO SHAVE HWO EXCESSIVE WATER MENTION OUT
OF THE WESTERN COUNTIES...IF THE LOW...WHICH IS PROGGED TO FILL AS
IT ARRIVES...HOLDS TOGETHER LONGER AND/OR TRACKS ANY FARTHER
W...THERE WOULD BE A SECOND QPF MAXIMA IN THE W...AND THEN CUTTING
THE HWO THREAT MENTION WOULD BECOME A MATTER OF SPLITTING HAIRS.
OPTED TO HOLD OFF ON FLASH WATCH FOR NOW UNTIL TIMING AND PLACEMENT
ARE MORE CERTAIN.  IT LOOKS LIKE TUE AND TUE NT WOULD BE WHEN THE
HIGHEST THREAT IS.

UPPER LEVEL COMPONENT OF THE REMNANTS OF LEE BECOMES LEFT BEHIND BY
THE SHORT WAVE TROUGH ASSOCIATED WITH THE COLD FRONT DURING THE
TUE-TUE NT PERIOD...IT ACTUALLY DRIFTS W OR SW AND MEANDERS ABOUT
THE TN VALLEY WHILE SECOND NORTHERN STREAM TROUGH PASSES
BY...LEAVING IT ALONE AS WELL.  OF COURSE...MODELS DIVERGE QUITE A
BIT WHICH IS NOT UNCOMMON AT ALL WITH A CUT OFF UPPER LEVEL LOW
MEANDERING ABOUT WITH RIDGING TO ITS N.  HOWEVER...THIS UPPER LEVEL
FEATURE MAY BE AROUND FOR SOME TIME.

USED MEX TO ADJUST TEMPERATURES...SHRINKING RANGES IN MOST CASES.
LOWERED DEW POINTS A BIT EARLY ON THEN ACTUALLY RAISED...ESPECIALLY
TUE-TUE WITH MAIN SHOT OF LEE RAIN COMING THROUGH.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
INCREASED CLOUD COVER AS THERE WERE INCONSISTENCIES BETWEEN EARLIER
HPC SKY AND POP GRIDS.  ALSO RAISED DEW POINTS AND SOME HIGH
TEMPERATURES PER ISC.  TOUCHED...PUBLISHED AND SENT REMAINDER OF
EXTENDED GRIDS IN A FIRST ATTEMPT TO ADDRESS NDFD GRID ISSUES
OVERNIGHT.

PREV DISCN BELOW...
FOR WEDNESDAY...USED A BLEND OF THE GFS/ECMWF...WITH SOME ADJUSTMENT
FOR THE HURRICANE CENTERS TRACK OF THE TROPICAL SYSTEM. THEN TRENDED
TO A GEFS/ECMWF ENSEMBLE MEAN BLEND.

THIS BRINGS THE TROPICAL SYSTEM SLOWLY NORTHWARD TOWARD THE
REGION...WITH THE SYSTEM EVENTUALLY BECOMING CUT OFF FROM THE FLOW
AND REMAINING OVER THE AREA THROUGH THE FORECAST PERIOD. THE
FORECAST BECOMES EXTRA TRICKY AS VERY DRY AIR WEST OF THE TROPICAL
SYSTEM BECOMES ENTRAINED INTO THE SYSTEM...ROTATING AROUND IT.

&&

.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
THICK HIGH CLOUDS PLUS A STIR JUST ABOVE THE SURFACE HAS KEPT FOG
MOSTLY IN THE MVFR RANGE.  LIGHT FOG/HAZE WILL LINGER THROUGH 14Z OR
SO BEFORE FADING.  EXPECT CLOUDS TO LOWER THROUGH THE DAY AS STRONG
COLD FRONT APPROACHES.  MOST NUMEROUS SHRA/TSRA THROUGH 00Z WILL BE
WEST OF THE OHIO RIVER.  PREVAILING MVFR/TEMPO IFR VSBYS MAY BE SEEN
HERE...WITH MORE SCATTERED POPUP STORMS TO THE EAST WITH SPOTTY IFR.
STEADIER RAINS THEN PROGRESS EASTWARD TONIGHT.  WIDESPREAD MVFR
CONDITIONS WITH OCCASIONAL IFR SHOULD BE SEEN OVERNIGHT IN STEADIER
RAIN AND A FEW EMBEDDED THUNDERSTORMS.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z MONDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS: TIMING AND PLACEMENT OF CONVECTION THIS AFTERNOON
COULD VARY.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
EDT 1HRLY       10   11   12   13   14   15   16   17   18   19   20   21
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  M    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 12Z MONDAY...
IFR CONDITIONS POSSIBLE IN PRECIPITATION SUNDAY NIGHT THROUGH
THURSDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...CL/TRM
NEAR TERM...CL/30
SHORT TERM...TRM
LONG TERM...TRM/RPY
AVIATION...CL
Hazardous weather outlook, Sep 4, 3:17 AM EST, 10 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
417 AM EDT SUN SEP 4 2011

KYZ102-105-VAZ003-004-WVZ005-024-025-033>035-050830-
CARTER-LAWRENCE-DICKENSON-BUCHANAN-WAYNE-MINGO-LOGAN-MCDOWELL-
WYOMING-RALEIGH-
417 AM EDT SUN SEP 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHWEST VIRGINIA...SOUTHERN WEST VIRGINIA AND WESTERN
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE REMNANTS OF LEE MAY BRING HEAVY RAIN AND POSSIBLE FLOODING.  IT
APPEARS THE THREAT WILL BE GREATEST TUESDAY THROUGH TUESDAY NIGHT.
FLOOD WATCHES MAY BE NECESSARY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ101-103-OHZ066-067-075-076-083>087-WVZ006>011-013>020-026>032-
036>040-046-047-050830-
GREENUP-BOYD-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON-VINTON-MEIGS-
GALLIA-LAWRENCE-CABELL-MASON-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-
KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-
POCAHONTAS-RANDOLPH-
417 AM EDT SUN SEP 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND MUCH OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE PRIMARY THREAT WILL BE DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE REMNANTS OF LEE MAY BRING HEAVY RAIN AND POSSIBLE FLOODING.  IT
APPEARS THE THREAT WILL BE GREATEST TUESDAY THROUGH TUESDAY NIGHT.
FLOOD WATCHES MAY BE NECESSARY...ESPECIALLY EAST OF THE OHIO RIVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING.

CL / TRM

In the hours before

Local storm report, Sep 4, 2:05 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
305 PM EDT SUN SEP 4 2011

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             MOUNT HOPE              37.91N 81.18W
09/04/2011  U0.88 INCH       FAYETTE            WV   PUBLIC

&&

NNNN

The radar

The Charleston,WV radar (KRLX), 68 km away, was scanning. The volume nearest the first event began at 19:09 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 2 flood, 1 hail. Local standard time, as filed.

Hail, Fayette

When
September 4, 2:10 PM EST
Where
Fayette County, Mt Hope
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.880, -81.170

Flash Flood, Raleigh

When
September 4, 5:45 PM EST to 7:00 PM EST
Where
Raleigh County, Glen Daniel to 0.59 mi S of Dameron
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.770, -81.350

Small streams flooded roads including Route 3.

Flash Flood, Fayette

When
September 4, 6:00 PM EST to 7:30 PM EST
Where
Fayette County, Mt Hope to 0.88 mi NW of Newlyn
Cause
Heavy Rain
Property damage
$3,000
Reported by
Park/Forest Service
Coordinates
37.880, -81.170

Rain amounts of 2.5 to 3 inches caused small streams in the Mt Hope to Glen Jean vicinity to overflow onto roads. No dwellings were damaged.

Flash Flood, Taylor

When
September 4, 6:15 PM EST to 7:45 PM EST
Where
Taylor County, Hepzibah to 1.67 mi WNW of Mc Gee
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.350, -80.170

Streams near the border with Harrison and Marion Counties overflowed onto roads. County Route 73 was closed.

Flash Flood, Harrison

When
September 4, 6:35 PM EST to 7:45 PM EST
Where
Harrison County, (Ckb)benedum Arpt Cl to 1.17 mi N of Maple Lake
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.300, -80.230

Ann Run flooded the roads around the intersection of Route 279 and 131.

Flood, Taylor

When
September 6, 4:11 PM EST to 5:30 PM EST
Where
Taylor County, Flemington to 1.34 mi S of Flemington
Cause
Heavy Rain
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
39.270, -80.120

After 2 days of rain, the streams and runs in the headwaters of the Simpson Creek basin overflowed onto Route 76. Water was as much as 2 feet deep on the road. No dwellings were affected.

Flood, Barbour

When
September 6, 4:45 PM EST to 5:45 PM EST
Where
Barbour County, Meadowville to 1.08 mi E of Meadowville
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.120, -79.920

After 2 days of rain, streams overflowed onto Route 92.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2011Every state in 2011This day in weather historyWarnings in West Virginia, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 335350, 335361, 335358, 335364, 335365, 335368, 335372.